I was just wondering how long others had bad flu symptoms for? I have been taking Avonex for 2 months. It’s got a little better but the symtoms are still bad enough to wake me up…
I can’t remember how long the symptoms took to reduce properly, but I do think it was longer than 2 months - if you think about it, that’s only 8 times you’ve taken the drug, so it’s really still early days. Also, (I’ve stopped Avonex now), over the 8 years that I took it, even though the flu-like symptoms reduced to just a slightly raised temperature, every so often I would get a worse reaction with shivers and joint pain too. I think it may be like everything else to do with MS, everyone has a different experience and nothing has a set path to follow. Stick in there, it will get better,
I ve been on Avonex for 5 months and i still get the same side effeccts which are headache and legs ache, however i find if i take ibuprofen before the injection at 8 pm and paracetamol before i go to bed a 10 I find i am allright during the night . Then i take whatever i need the following day.
I tried without the pain killers on Sunday thinking I wouldn’t have a problem. What a mistake I woke up during the night with an awful headache and legs acheing, it took alot of effort to get up for the paracetamol which did the trick.
one tip my nurse gave was to do the injection bit earlier on and this has helped me sleep through the night without waking up -x-
Just had my year check up on Avonex and yes it is better than it was but its still there. Nuro told me thats as good as its going to get for me.
I havent had a relaps for a year though so for me its worth it.
Keep at it
I switched to Avonex from Rebif in May 2011, was having a hard time with the flu like side effects of the Rebif even after being on it since Dec2009 so thought i would rather suffer once a week than 3 times so hence the switch to Avonex. I was on regular sodium diclofenic and co codamol for pain too, but pain wasnt been managed very well. Shortly after switching to avonex the neuro took me of the co codamol and sodium diclofenic, prescribed am & pm dose of Gabapentin instead for the pain. Means that i can take regular paracetamol or brufen to manage injection side effects or additional pain
I inject on a Tues night and the routine that work best for me is as follows
I take 2 paracetamol and 2 nurofen at around 5.30pm
I do my injection around 6pm ( was using Bioset version until last few weeks now on the new single dose disposable injector)
I take night nurse at around 10pm along with my regular night time dose of Gabapentin 300mg and Amytripyline 75mg, and try to be in bed and asleep for 10.30-11pm. Seems to work well and alleviates the flu like side effects.
Night nurse is fab as far as i am concerned as it really helps you get to sleep too, i only use it on injection nights though. neuro said it was fine to use it as wouldnt interact with any of the other meds i was on and if it worked for methen stick with it. Just need to remeber that it contains paracetamol so cant take regular paracetamol at same time, need to follow normal 4hr rule and max daily dosage guidelines.
Hope this helps
Thanks for your comments everyone. Like most things it seems to be a very variable experience. My side effects are already improving a little so finfers crossed. I’m off to get some night nurse now…
I have been on Avonex now for approx 4 years did have flu feeling at first then things got better.
But recently the flu and fever probs have returned but only lasted for a day.
Hi Kay I’ve been on avonex for 10 months and still get the symptoms. It’s not so much flu like but bone pain which kicks in about 6 hrs after I inject and last for 1/2 hr. I did inject before bed and played around with the times in the evening but got woken up during the night no matter what time I took it. I found that I couldn’t get back to sleep and ended up having a rough night. I now inject at 7 am on a Monday morning. The effects kick in about lunch time and I take 2 paracetemol. I’m usually busy and to be honest the side effects are better endured. I can concentrate on something else and it soon passes. I hope you find a time that suits you Lesley
I’ve been on Avonex for some 4 years now over which time the flu type symptoms have decreased enormously (the first few weeks/months were the worst). I still get them from time to time but it seems to be quite unpredicable - I have tried injecting in the morning, mid-day and night time, tried taking its easy the day before, been active the day before and so on but there doesn’t seem to be any pattern. Some days I hardly notice the side effects - others I am ‘knackered’ (fortunatley these days are now rare). One thing that hasnt changed is that I if I inject in the evening then I will sleep well that night - but only for a few hours after which i cant sleep or its very restless sleep. Strange.
I have found a dose of night nurse abiout 30 mins before the injection then bed means i rarely notice the symptoms.
I’ve been on Avonex for 53 weeks now. Still get a hangover and fatigue and muscle ache and head ache the following day but it is better now than it was in the first few weeks. Thr trick for me seems to inject about 7pm. Take paracetamol and drink about 4 pints of squash or water before a 9pm bed time. Then soon as you wake up in the morning have more paracetamol and more water. Then have a lie in until 9-12 o’clock depending on how bad the headache is. The bonus I think from Avonex is that it’s intra-muscular, so no injection site reactions, and it’s only once a week so nothing that interferes with work (just no Saturday life anymore basically)… Good luck and hope the side-effects lessen for you soon.